Welcome to our new site! If you are unable to find something you need, please contact us.
In recent years, the use of opioids has increased exponentially, leading us into what has been coined “The Opioid Epidemic.” What began with an increase in prescription opioids to help manage pain has led to an epidemic of overdose deaths. Heroin and Fentanyl are classified as opioids, and when used can result in a deadly overdose.
Heroin is a fast-acting opioid drug with four times the analgesic, or painkiller effect, of morphine and several times the addictive potential. It comes in either a white or tan powder form or can look like black tar.
Heroin can be injected into a vein, under the skin or into a muscle. It is sometimes smoked in a water pipe or mixed in a marijuana joint or regular cigarette. Some report inhaling the smoke through a straw, or snorting the powder form through one’s nose.
Depending on the method of use, the rush, or an intense pleasure lasts for a few minutes, but the effects leave the user sluggish, tired, and fuzzy-headed for a few hours.
Medical problems associated with heroin use can be any of the following: collapsed veins, brain abscesses, blood clots, Hepatitis C, HIV (acquired through infected needles), respiratory failure, infections of the heart lining and valves. An individual’s tolerance to heroin develops quickly, and continued use can lead to crime, addiction, medical problems, overdose and even death.
Fentanyl, a strong opioid, has been used for pharmaceutical purposes in the form of a patch for severe pain management, typically cancer patients. In recent years, Fentanyl has become available illegally, and is found cut with other illegal drugs – leading to a higher level of overdoses due to it’s strong effects. Fentanyl is 50 to 100 times more potent than morphine, and a very small amount can cause someone to overdose. Learn more from the Center for Disease Control about fentanyl.
Mood swings, personality changes, defensiveness, extremely emotional, self-centered, manipulative, withdrawn, dressing differently, changes in relationships with friends, social problems, and anxiety.
Bloodshot eyes, dilated pupils, dizziness, sweating profusely, constantly cold, shaky hands, looking/feeling ‘run down’, weight loss, weight gain, severe itching, and dry mouth.
Hypodermic needles, aluminum bottle caps, cigarette lighters, razors, tinfoil, vials, small plastic bags, spoons, straws, tourniquets.
Unfortunately, yes. Fentanyl and heroin continue to be present in many overdose deaths in Berks County. Sometimes Fentanyl is mixed with other opioids, and other times it is mixed with cocaine, methamphetamine or marijuana.
Management of withdrawal symptoms can be done with medications under medical supervision. For more information visit our withdrawal management page.
Some typical symptoms of withdrawal from opioids include the following:
What is Naloxone?
Naloxone is a non-narcotic and non-addicting medication that can reverse an overdose caused by an opioid drug (i.e. prescription pain medication or heroin). Naloxone has been used safely by emergency medical professionals for more than 40 years.
Who should get Naloxone?
Individuals, such as friends or family members, in a position to assist a person at risk of experiencing an opioid-related overdose. Those at risk include individuals diagnosed with an opioid abuse disorder coming from rehab or jail, and those currently abusing prescription opioid painkillers, or using heroin.
Where can I get Naloxone?
Thanks to the Naloxone Standing Order you are now able to obtain Naloxone from your local pharmacy. Naloxone is also available for free through our office.